Certain medications can sedate your love life

by | Jul 23, 2010 | Health & News

photo credit:  D Sharon Pruitt

If you’re experiencing diminished libido, it could be the result of a medical condition.  Have you had a physical recently?

What habits (poor diet, smoking, etc.) might be negatively impacting your health and/or sexual desire?

Are you currently taking any medications (prescription and/or nonprescription)?

Would it surprise you to know that both prescription and nonprescription medications can alter sexual desire, arousal, and orgasm?  They can.

Some medications interfere with libido by affecting the… following:

  • Hormone levels of estrogen and testosterone
  • Neurological/brain function (antidepressants and anti-anxiety medications that change levels of neurotransmitters, sedatives, and mood stabilizers)
  • Blood flow (such as antihypertensives)

Be sure to continue taking all prescribed medicines as your doctor instructed you, but if you find that your sexual desire and/or performance has changed several weeks after beginning a new medication, talk to your doctor to see whether there is a different medication you might try, one that won’t send your libido packing.

There is a table on page 143 of my book that lists some of the most common medications that affect libido.   Is yours on the list?

Categories